Decompositions of profitability change using cost functions
Walter Diewert
Journal of Econometrics, 2014, vol. 183, issue 1, 58-66
Abstract:
The paper presents a decomposition of a production unit’s cost ratio over two periods into explanatory factors. The explanatory factors are growth in the unit’s cost efficiency, output growth, changes in input prices and technical progress. In order to implement the decomposition, an estimate of the industry’s best practice cost function for the two periods under consideration is required. Profitability at a period of time is defined as the value of outputs produced by a production unit divided by the corresponding cost. Using the earlier work by Balk and O’Donnell, the paper provides a decomposition of profitability growth over two periods into various explanatory factors that are similar to the cost ratio decomposition except that change in outputs explanatory factor is replaced by two separate factors: an index of output price growth and a measure of returns to scale.
Keywords: Measurement of output; Input and productivity; Nonmarket sector; Cost functions; Duality theory; Marginal cost prices; Technical progress; Returns to scale; Total factor productivity; Profitability; Cost efficiency; Fisher ideal indexes; Margin growth; Best practice cost functions (search for similar items in EconPapers)
JEL-codes: C43 D24 D61 E23 H44 O47 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (14)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440761400150X
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Decompositions of Profitability Change using Cost Functions (2010) 
Working Paper: Decompositions of Profitability Change using Cost Functions (2010) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:183:y:2014:i:1:p:58-66
DOI: 10.1016/j.jeconom.2014.06.009
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().